New Mexico, 2010

Hail in New Mexico, July 15, 2010

July 15, 2010 · NWS EPZ · 1 event in 1 county or zone

A moderately moist and unstable environment under an upper ridge provided for a pulse severe storm to develop over Las Cruces, NM.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A moderately moist and unstable environment under an upper ridge provided for a pulse severe storm to develop over Las Cruces, NM.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 15, 1:10 PM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 15, 1:10 PM MST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
210 PM MDT THU JUL 15 2010

.SYNOPSIS...
THUNDERSTORMS WILL BE SCATTERED AROUND THE AREA THIS AFTERNOON AND
EVENING. TOMORROW WILL BE A REPEAT BUT WITH THE EMPHASIS ON
LOCATIONS WEST OF THE RIO GRANDE. THE WEEKEND INTO EARLY NEXT WEEK
WILL BE WARMER THAN NORMAL WITH ONLY A SLIGHT CHANCE OF
THUNDERSTORMS PRIMARILY IN THE MOUNTAINS. BY THE MIDDLE OF NEXT
WEEK HIGH PRESSURE ALOFT WILL MOVE TO THE EAST...WHICH WILL ALLOW A
DEEP SOUTHERLY FLOW TO BRING ADDITIONAL MOISTURE AND AN INCREASE
IN THUNDERSTORM ACTIVITY.

&&

.DISCUSSION...
A BROAD AREA OF HIGH PRESSURE ALOFT WAS DRAPED OVER AN AREA
STRETCHING FROM MISSISSIPPI TO CALIFORNIA. THERE ARE SUBTLE
WEAKNESSES IN THIS HIGH...HOWEVER...AND HARDLY A CAP NOTED ON THE
12Z EPZ SOUNDING. ADDITIONAL MOISTURE MOVED IN OVERNIGHT WITH
WATER VAPOR IMAGERY SHOWING THE PLUME STILL OVERHEAD. LOW LEVEL
MOISTURE CONTINUES TO MOVE IN FROM THE EAST. MIDNIGHT FORECASTER
BUMPED EVENING POPS UP TO SCATTERED COVERAGE IN SOME SECTIONS
WHICH SHOULD WORK OUT WELL. THIS SCENARIO STICKS AROUND FOR FRIDAY
BUT SHIFTING WESTWARD SUCH THAT WEST OF THE RIO GRANDE SHOULD SEE
THE MOST ACTION.

UPPER RIDGE BECOMES CENTERED A LITTLE FURTHER NORTH ON THE WEEKEND
WHICH DROPS OUR HEIGHTS A LITTLE...BUT THE BULK OF THE MOISTURE
SHIFTS INTO ARIZONA SO MAINLY ISOLATED MOUNTAIN CONVECTION IS
EXPECTED. BY WEDNESDAY THE UPPER RIDGE REFORMS WELL TO THE EAST
WHICH PUTS OUR CWA UNDER MOIST SOUTHERLY FLOW...MORE OF A
MONSOONAL PATTERN...SO THUNDERSTORM COVERAGE SHOULD INCREASE
AGAIN.

&&

.AVIATION...VALID 16/00Z-17/00Z
CIRCULATION AROUND HIGH PRESSURE ALOFT CENTERED JUST WEST OF THE
FOUR CORNERS...WILL SEND REMNANTS OF BACK-DOOR COLD FRONT DOWN FROM
THE EAST-NORTHEAST EARLY THIS EVENING. LOOK FOR ISOLD-SCTCB070/TSRAGS
WITH WND GUSTS TO 50MPH OR MORE. ENVIRONMENT WILL SUPPORT FREQUENT
CLOUD TO GROUND LIGHTNING WITH STORMS. ISOLD CB070/TSRAGS GENERALLY
AFT 21Z FRI...MAINLY OVER GILA WILDERNESS AND SACRAMENTO MOUNTAINS.
OTHERWISE...GNLY ISOLD100-140 SCT-BKN250. MOGR THERMALS SFC TO 6K
AGL 16Z-01Z.  MAX TOPS 400-450 MSL.

&&

.FIRE WEATHER...
CIRCULATION AROUND HIGH PRESSURE ALOFT CENTERED JUST WEST OF THE
FOUR CORNERS...WILL SEND SHOWERS AND STORMS DOWN FROM THE
NORTHEAST-EAST OVER THE NEXT FEW DAYS.  TONIGHT...CIRCULATION WILL
CARRY REMNANTS OF TAIL END OF WEAK BACKDOOR COLD FRONT DOWN ACROSS
OUR AREA.  PASSAGE SHOULD LEAD TO INCREASE IN THUNDERSTORM COVERAGE
AND INTENSITY. STORM MOVEMENT AND MOTION OF FRONTAL REMAINS TO THE
WEST-SOUTHWEST...WILL WORK TO FURTHER STRENGTHEN THUNDERSTORM
OUTFLOWS LATE TODAY AND THIS EVENING.  ENHANCEMENT TO ARRANGEMENT OF
DIURNAL DEVELOPMENT...SHOULD PROGRESS FROM EAST-NORTHEAST TO
WEST-SOUTHWEST THIS EVENING...IN CONCERT WITH MOVEMENT OF FRONTAL
REMNANTS.  FORECAST APPROACH OF UNSEASONABLY DEEP PACIFIC TROUGH
THIS WEEKEND...WILL ASSIST IN SHIFTING UPPER LEVEL HIGH EAST OVER
THE LOWER MISSISSIPPI VALLEY EARLY NEXT WEEK.  THIS SHOULD PLACE US
UNDER STRENGTHENING SUB-TROPICAL MOIST FLOW BEGINNING WITH THE JULY
21-22 TIME FRAME NEXT WEEK. MIN RH VALUES TODAY THROUGH EARLY THIS
WEEKEND WILL RANGE FROM THE MID 20S IN THE LOWLANDS TO THE LOWER TO
MID 30S IN THE SACRAMENTO MOUNTAINS. HAINES INDICIES OF 3 TO 4 ARE
EXPECTED MOST AREAS THROUGH THE WEEKEND...WITH EXCEPTION OF NEAR AZ
BORDER WHERE VALUES OF 5 ARE A POSSIBILITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 76  97  74  98  74 /  30  20  20  10  10
SIERRA BLANCA TX        68  94  66  94  68 /  20  20  20  10  10
LAS CRUCES              72  96  70  97  70 /  30  20  20  10  10
ALAMOGORDO              69  96  67  96  69 /  20  20  20  10  10
CLOUDCROFT              53  71  51  75  51 /  30  30  30  10  10
TRUTH OR CONSEQUENCES   69  96  67  96  69 /  20  20  20  10  10
SILVER CITY             64  86  62  86  64 /  30  30  30  20  20
DEMING                  69  96  67  97  69 /  20  20  20  10  10
LORDSBURG               68  97  67  99  68 /  20  30  30  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

01/22 FAUSETT/TRIPOLI
Hazardous weather outlook, Jul 15, 10:08 AM MST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1108 AM MDT THU JUL 15 2010

NMZ022>025-030>032-TXZ055-056-161715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1108 AM MDT THU JUL 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WILL PRODUCE
WIND GUSTS TO 50 MPH AND RAINFALL AMOUNTS OF MORE THAN AN INCH IN
SPOTS. STORMS WILL BE MOST NUMEROUS OVER THE MOUNTAINS THIS
AFTERNOON...WITH THE ACTIVITY FOCUSING OVER THE DESERTS THIS
EVENING. LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON AND
EVENING...WITH THE EMPHASIS SHIFTING TO WEST OF THE RIO GRANDE.
THUNDERSTORM ACTIVITY WILL BE GREATLY REDUCED ON THE WEEKEND AND
EARLY NEXT WEEK BEFORE INCREASING AGAIN AROUND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER VIA OUR 800 NUMBER OR TO
LOCAL LAW ENFORCEMENT.

FAUSETT

In the hours before

Special weather statement, Jul 15, 12:47 PM MST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
147 PM MDT THU JUL 15 2010

NMZ024-025-152015-
SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM-
147 PM MDT THU JUL 15 2010

...STRONG THUNDERSTORMS THREATENING EAST CENTRAL OTERO COUNTY
THROUGH 215 PM MDT...

AT 141 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 17 MILES EAST OF TIMBERON...MOVING SOUTHEAST AT
10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  PINON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

JMG
Special weather statement, Jul 15, 3:58 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
458 PM MDT THU JUL 15 2010

NMZ032-152345-
SOUTHERN DESERT NM-
458 PM MDT THU JUL 15 2010

...STRONG THUNDERSTORMS THREATENING CENTRAL DONA ANA COUNTY THROUGH
545 PM MDT...

AT 452 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LAS CRUCES...MOVING WEST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  LAS CRUCES...
  PICACHO...
  TALAVERA...
  FAIRACRES...
  NMSU MAIN CAMPUS...
  MESILLA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

JMG

The radar

The El Paso radar (KEPZ), 54 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dona Ana

When
July 15, 4:04 PM MST to 4:20 PM MST
Where
Dona Ana County, 3 mi NW of Las Cruces
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
32.351, -106.816

One inch hail was reported 3 miles northwest of Las Cruces and also 2 miles northeast of Las Cruces.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248212.